Publication

Risk of aplastic anemia in patients using antiepileptic drugs

Handoko, K. B., Souverein, P. C., van Staa, T. P., Meyboom, R. H. B., Leufkens, H. G. M., Egberts, T. C. G. & van den Bemt, P. M. L. A., Jul-2006, In : Epilepsia. 47, 7, p. 1232-6 5 p.

Research output: Contribution to journalArticleAcademicpeer-review

Copy link to clipboard

Documents

  • Risk of Aplastic Anemia in Patients Using Antiepileptic Drugs

    Final publisher's version, 369 KB, PDF document

    Request copy

DOI

PURPOSE: To assess the association between exposure to antiepileptic drugs (AEDs) and the occurrence of aplastic anemia.

METHODS: A retrospective case-control study was conducted using data from the U.K. General Practitioners Research Database (GPRD). Cases were defined as patients diagnosed with aplastic anemia. For each case, up to three control patients were matched on age, sex, and medical practice. Cases and controls were compared with respect to AED use. The effects of duration of AED use were assessed. Characteristics of individual cases with AED use were reviewed.

RESULTS: The study population comprised 173 cases and 497 controls. AED use was more prevalent among cases (9.2%) than among controls (0.8%). After adjustment for confounders, the use of AEDs was significantly associated with aplastic anemia (adjusted odds ratio (OR), 9.5; 95% confidence interval (CI), 3.0-39.7). The most frequently used AEDs were carbamazepine (CBZ), valproic acid (VPA), and phenytoin. The 16 exposed cases were heterogeneous with respect to patient and exposure characteristics: the age of these patients varied from 1 to 92 years, and the duration of AED use varied from 17 days to 6.8 years.

CONCLUSIONS: This study indicates that use of AEDs, in particular CBZ and VPA, is associated with a ninefold increased risk of aplastic anemia. Physicians should be alert to the possibility of AED-associated aplastic anemia.

Original languageEnglish
Pages (from-to)1232-6
Number of pages5
JournalEpilepsia
Volume47
Issue number7
Publication statusPublished - Jul-2006
Externally publishedYes

    Keywords

  • Adult, Aged, Aged, 80 and over, Anemia, Aplastic/chemically induced, Anticonvulsants/adverse effects, Carbamazepine/adverse effects, Case-Control Studies, Comorbidity, Confounding Factors, Epidemiologic, Drug Therapy, Combination, Drug Utilization, Family Practice/statistics & numerical data, Female, Humans, Logistic Models, Male, Middle Aged, Practice Patterns, Physicians'/statistics & numerical data, Prevalence, Retrospective Studies, Risk Factors, Valproic Acid/adverse effects

ID: 136302512